MAUDE Adverse Event Report: BOSTON SCIENTIFIC COSTA RICA TRANSEND EX 14 SOFT 205CM; WIRE, GUIDE, CATHETER

BOSTON SCIENTIFIC COSTA RICA TRANSEND EX 14 SOFT 205CM; WIRE, GUIDE, CATHETER
Model Number M001468060
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Stroke/CVA (1770); Foreign Body In Patient (2687)
Date of Event 11/25/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a procedure for stent-assisted coil embolization for acom (anterior communicating artery) cerebral aneurysm was performed.While operating subject guidewire at aca (anterior cerebral artery), it was noted to be broken at 4cm to 5cm from the tip and remained within patient anatomy.The fractured portion of the subject guidewire was at the acom penetrating branch to the internal carotid artery c3.Physician tried to remove it by using a recovery snare to capture the proximal end.The retrieval was unsuccessful after the fragmented piece entered the ophthalmic artery.At this point the stump end of the subject device was located from the acom penetrating branch to the ophthalmic artery, and it was judged that the risk of invasion to the periphery of the cerebral artery was reduced, and cerebral aneurysm coil embolization was performed.Physician then placed a stent to cover the distal stump and acom aneurysm neck.E2 was placed from c1 to c3 for the proximal end, and the stump was fixed to the vessel wall.Surgical delay due to this event was noted to be 240 minutes.The day after the operation, mri confirmed a small infarct in the motor cortex (just at the boundary between mca (middle cerebral artery) and aca.Physician noted that it was not possible to identify whether the cause is due to the subject guidewire remains or other device operations.No other information provided.
 
Additional Manufacturer Narrative
Based on the results of the dhr review, there is no indication that the device, labeling or packaging failed to meet its specifications when released.The reported event is covered in the device directions for use (dfu).As well, the risk of the reported event is documented in the risk documentation and there are current controls to mitigate the risk of the as reported event.The subject device was returned and the lot number was not confirmed as the packaging was not returned with the device.During visual inspection, the guidewire was kinked 73.6cm from the proximal end.The guidewire was returned broken 197.7cm from the proximal end.The entire length of the returned guidewire shaft was inspected and peeling of the ptfe coating was evident 32.6cm from the proximal end.A functional test could not be performed as the guidewire was damaged and broken.Scanning electron microscopy (sem) images of the fracture site were taken.Dimpling was observed on the fracture surface and the propagation of the cracks was along grain boundaries and appeared rough and dull, indicating the fracture was likely ductile in nature.Mechanical damage was also noticed along the edges of the fractures, possibly caused by handling.The reported event was confirmed based on the damage noted during analysis.Additional information provided by the customer indicated that there was no damage noted to the packaging prior to opening the packaging, the device was confirmed to be in good condition during preparation/prior to use on the patient, the device was prepared for use as per the directions for use, there was no resistance when the guidewire was taken out of the dispenser hoop, the guidewire was shaped to 90 degree, continuous flush was set up and maintained throughout the clinical procedure, flush was given inside the microcatheter at the time when the guidewire was inserted, the introducer sheath was used when inserting the guidewire.The patient¿s anatomy was very tortuous.There was a surgical delay of about 240 minutes as a snare was used in attempt to retrieve fragmented guide wire tip, without success and a cerebral aneurysm coil embolization was performed to contain the remains of the guidewire to the vessel wall.The day after the operation an mri confirmed a small infarct in the motor cortex (just at the boundary between mca and aca) of the patient but it¿s unknown if it was related to the remains of the guidewire or other device operations.The reported complaint was confirmed based on analysis.The condition of the returned guidewire suggests that excessive torque and manipulation during preparation resulted in the observed damage.Peeling of the ptfe coating was evident 32.6cm from the proximal end which most likely occurred due to the torque device being insecurely fastened causing it to drag down the wire during use however this cannot be confirmed as the torque device was not returned.Therefore a cause of 'undeterminable' has been assigned to that analyzed event.An assignable cause of procedural factors has been assigned to the reported ¿guidewire distal tip broken/fractured during use¿, ¿un-retrieved device fragments¿ and ¿patient stroke¿ and to the analyzed ¿guidewire distal tip broken/fractured during use¿ and ¿un-retrieved device fragments¿ as the issue is associated with a product that meets stryker design and manufacture specifications and was used in according with the dfu but due to procedural and/or anatomical factors during use, the product performance was limited.The as analyzed ¿ guidewire kinked/bent¿ has been assigned handling damage as the issue is due to handling of the product or portion of the product during the clinical procedure, upon removal of the product from the packaging, or preparation of the product prior to use.
 
Event or Problem Description

Brand Name
TRANSEND EX 14 SOFT 205CM
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
BOSTON SCIENTIFIC COSTA RICA
coyol facility, 2546 first st.
propark free zone
alajuela 20101
CS  20101
MDR Report Key11061381
Report Number3008853977-2020-00040
Device Sequence Number14172224
Product Code DQX
UDI-Device Identifier08714729201212
UDI-Public08714729201212
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K931584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/19/2021
Device Model NumberM001468060
Device Catalogue NumberM001468060
Device Lot Number24964750
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2020
Initial Date Received by Manufacturer 11/26/2020
Supplement Date Received by Manufacturer02/23/2021
Initial Report FDA Received Date12/22/2020
Supplement Report FDA Received Date03/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DETACHABLE COIL (UNKNOWN); MICROCATHETER (UNKNOWN); NEUROFORM ATLAS STENT (STRYKER); SNARE DEVICE (UNKNOWN); DETACHABLE COIL (UNKNOWN); MICROCATHETER (UNKNOWN); NEUROFORM ATLAS STENT (STRYKER); SNARE DEVICE (UNKNOWN)
Outcome Attributed to Adverse Event Other; Required Intervention;